New York, 2015

Flash Flooding in New York, July 1, 2015

July 1, 2015 · NWS BGM · 2 events in 1 county or zone

An unseasonably strong storm system, tapping into above normal moisture sources across the Great Lakes and Northeast, triggered multiple heavy rain producing thunderstorms across the region. Localized torrential rainfall in central New York caused serious urban flash flooding in the Syracuse, NY metropolitan area during the late evening hours of June 30th, and early morning hours of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An unseasonably strong storm system, tapping into above normal moisture sources across the Great Lakes and Northeast, triggered multiple heavy rain producing thunderstorms across the region. Localized torrential rainfall in central New York caused serious urban flash flooding in the Syracuse, NY metropolitan area during the late evening hours of June 30th, and early morning hours of July 1st. Damages are estimated between three and five million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 9:53 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 9:53 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1053 PM EDT TUE JUN 30 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT AS
UPPER LEVEL DISTURBANCES CROSS THE REGION. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AS A COLD FRONT CROSSES
THE AREA. HIGH PRESSURE WILL PROVIDE FAIR WEATHER FOR THE END OF
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1045 PM UPDATE...
THINGS ACTUALLY TURNED FAIRLY ACTIVE THE LAST FEW HOURS DESPITE
EXPIRATION OF THE SVR WATCH...ESPECIALLY REGARDING LOCALIZED
FLOODING. SYRACUSE AREA THROUGH NORTHEASTERN ONONDAGA COUNTY IN
PARTICULAR HAS HAD REPEATED HEAVY THUNDERSTORMS/BACKBUILDING...2-3
BATCHES DEPENDING ON LOCATION...WHICH HAS RESULTED IN FLASH
FLOODING. NUMEROUS REPORTS OF WATER MAKING ROADS IMPASSABLE...CARS
STUCK IN WATER...WATER IN BASEMENTS AND THE LIKE WHICH IS COMMON
WHEN HEAVY RAIN STRIKES AND URBANIZED AREA. HEAVY RAIN HAS
OCCURRED ELSEWHERE IN OUR REGION AS WELL BUT PROBLEMS MUCH MORE
LOCALIZED AND MINOR. FINALLY...STORMS HAVE IGNITED IN WYOMING-
LUZERNE COUNTIES IN PA HEADING INTO LACKAWANNA...WHICH APPEARS TO
HAVE GONE SEVERE. WARNING UNTIL 1130 PM THERE DUE TO EXPECTED
GUSTS TO 60 MPH. THINGS WILL WIND DOWN AFTER MIDNIGHT BUT WILL
HAVE TO WATCH THINGS CAREFULLY THE NEXT 24 HRS SINCE ANY
ADDITIONAL RAINFALL COULD CAUSE PROBLEMS FOR AREAS THAT JUST
RECEIVED HEAVY RAIN.

645 PM UPDATE...
SVR TSTORM WATCH CONTINUES UNTIL 8PM FOR NEPA AND SULLIVAN CO
NY...THOUGH AT THIS POINT LOCALIZED HEAVY RAINFALL /ESPECIALLY
PIKE COUNTY/ APPEARS TO THE BE MORE OF A CONCERN. IT IS LIKELY
THAT WE WILL BE ABLE TO DROP THE WATCH AT 8PM AS
SCHEDULED...MEANWHILE...WE ALREADY HAVE A STATEMENT OUT FOR PIKE
COUNTY REGARDING LOCALIZED HEAVY RAIN AND WILL KEEP A CLOSE EYE ON
THAT AREA.

FURTHER NORTH...CONVECTION HAS BEEN PRETTY WIDELY SCATTERED THOUGH
WE DO HAVE A HEAVY RAINER CARRYING ACROSS NORTHERN ONONDAGA AT
THIS TIME. MEANWHILE...WELL MARKED WAVE NOW IN WESTERN PA WILL
MOVE THROUGH BETWEEN 10PM-2AM TO CAUSE ADDITIONAL SHOWERS-EMBEDDED
THUNDER. IF THINGS HOLD TOGETHER...AS MENTIONED BELOW...SHORT
FUSED FLASH FLOOD WATCH COULD BE NECESSARY FOR AREAS ALREADY
GETTING DECENT RAIN BEFOREHAND.

PREVIOUS DISCUSSION...
AT 4 PM...SFC ANALYSIS SHOWS A WARM FRONT DRAPED ACROSS THE ERN
CWA FROM THE VCNTY OF SYR DOWN THROUGH THE SUSQUEHANNA REGION INTO
NE PA. THIS BOUNDARY WILL MAKE SLOW PROGRESS EAST THROUGH EVENING.
ACTIVITY ALONG AND EAST OF THIS BOUNDARY IS WIDESPREAD WITH JUST
SCATTERED CONVECTION ELSEWHERE. INSTABILITY AND LOW LEVEL SHEAR IS
BEST ACROSS NE PA AND SRN NY WHERE THE WATCH CURRENTLY RESIDES. BY
EARLY EVENING INSTABILITY AND LOW LEVEL SHEAR WILL BOTH DECREASE,
REDUCING THE THREAT FOR SVR WEATHER. A MOIST SW FLOW WILL CONTINUE
OVER THE AREA THROUGH TONIGHT. A MID LEVEL SHORT WAVE CURRENTLY
MOVING THROUGH OHIO WILL LIFT NE AND ACROSS THE FA LATER THIS
EVENING. THIS FEATURE WILL KEEP CONVECTION GOING THROUGH AT LEAST
LATE EVENING. DUE TO RECENT WET WEATHER IF THIS SECOND ROUND OF
CONVECTION TAKES AIM AT NE PA A SHORT FUSE FLASH FLOOD WATCH MAY
BE NEEDED.

ON WEDNESDAY...H5 TROF AND SFC COLD FRONT WILL MOVE THROUGH FA
DURING THE LATE MORNING THROUGH AFTERNOON PERIOD. WIDESPREAD TO
SCATTERED CONVECTION WILL OCCUR WITH THIS BOUNDARY. INSTABILITY
LOOKS BEST FROM I81 EAST WHERE THE ATMOSPHERE WILL HAVE THE
LONGEST TIME TO DESTABILIZE. BULK SHEAR VALUES AND MID LEVEL FLOW
NOT AS SIGNIFICANT AS TODAY BUT STORMS MAINLY EAST OF I81 COULD
PRODUCE SOME GUSTY WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL TROF WILL REMAIN OVER THE NE THROUGH THURSDAY
FOLLOWED BY UPPER LEVEL RIDGING THURSDAY NIGHT AND FRIDAY. AT THE
SFC HIGH PRES OVER THE UPPER GREAT LAKES WILL SLOWLY BUILD SOUTH
OVER THE FA BRINGING A PERIOD OF DRY WEATHER. THURSDAY WILL BE
COOL UNDER NW FLOW AND MAX TEMPS IN THE LOWER TO MIDDLE 70S CNTRL
NY AND MID/UPR 70S OVER NE PA. ON FRIDAY, ABUNDANT SUNSHINE WILL
ALLOW TEMPS TO REACH SEASONAL NORMALS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A TROF OVER LOWER ONTARIO WILL PRESS EASTWARD ON SATURDAY,
CAUSING A FEW SHOWERS AND THUNDERSTORMS LATER SATURDAY OVER NY AND
PA. A WEAK RIDGE WILL REBUILD FOR SUNDAY, WITH TEMPERATURES
PUSHING INTO THE 80S. THE RIDGE WILL KEEP WEATHER FAIR INTO MONDAY
BEFORE THE NEXT TROF SWINGS INTO THE REGION NEXT WEEK.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
00Z UPDATE...
LEFTOVERS OF AFTERNOON CONVECTION ARE PESTERING THE TERMINALS
EARLY IN THE TAF PERIOD...AND THEN MORE SHRA-EMBEDDED TSRA LATER
THIS EVENING ASSOCIATED WITH A WAVE ALOFT. WITH THE CONVECTION
MVFR TO BRIEF IFR CONDITIONS ARE POSSIBLE /CIG AND VIS/...THEN
BEHIND IT...FUEL ALT CIGS WILL SETTLE ACROSS THE TERMINALS...AND
EVEN EVENTUAL IFR KBGM-KELM-KAVP. IMPROVEMENT WILL OCCUR 12Z-15Z
BUT A COLD FRONT WILL PASS THROUGH WITH NEW SHRA- TSRA SHORTLY
THEREAFTER. PROB30 GROUPS INSERTED FOR ALL EXCEPT KAVP WHERE
CONFIDENCE IS LESS...SEE INDIVIDUAL TAFS FOR TIMING SPECIFICS.
GENERALLY SPEAKING FOR WINDS...LIGHT SE TO S OR VARIABLE THIS
EVENING...VEERING SW INTO WED MORNING THEN W BEHIND COLD FRONT
DURING THE DAY WITH GUSTS INTO MID TEENS RANGE.

.OUTLOOK...

WED NGT-EARLY THU...EARLY MORNING LOW CLOUDS OR FOG POSSIBLE FOR
SEVERAL TERMINALS...ESPECIALLY VALLEYS LIKE KELM.

MID MORNING THU THROUGH FRI...MAINLY VFR.

SAT...CHANCE OF SCT SHRA/TSRA AND ASSOCIATED RESTRICTIONS.

SUN...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...RRM
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Jun 30, 7:07 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT TUE JUN 30 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
807 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT. NO
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER...LOCALIZED HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE THROUGH THE REGION WITH SHOWERS AND
THUNDERSTORMS WEDNESDAY. SOME STORMS COULD CONTAIN STRONG GUSTY
WINDS...ESPECIALLY EAST OF I-81. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FOR WEDNESDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IF HEAVY RAINFALL AMOUNTS OR
LOCALIZED FLOODING OCCURS OVERNIGHT. ALSO...SPOTTER ACTIVATION
MAY BE NEEDED WEDNESDAY.

In the hours before

Local storm report, Jun 30, 9:43 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      1 N EAST SYRACUSE       43.08N  76.07W
06/30/2015                   ONONDAGA           NY   911 CALL CENTER

            PARTIAL BUILDING COLLAPSE.

&&

EMG
Special weather statement, Jun 30, 10:31 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1131 PM EDT TUE JUN 30 2015

PAZ044-047-072-010445-
LACKAWANNA PA-LUZERNE PA-SOUTHERN WAYNE PA-
1131 PM EDT TUE JUN 30 2015

...HEAVY RAINFALL WILL AFFECT THE GREATER SCRANTON AND WILKES
BARRE AREAS THROUGH 1 AM...

* AT 1126 PM EDT...DOPPLER RADAR INDICATED HEAVY RAINFALL MOVING
  INTO THE GREATER SCRANTON AND WILKES BARRE AREAS. HEAVY RAIN WILL
  AFFECT AREAS FROM CARBONDALE SOUTH THROUGH THE JESSUP...SCRANTON
  AND WILKES BARRE AREAS.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL TO COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS. URBANIZED AREAS WITH
  POOR DRAINAGE COULD FLOOD VERY QUICKLY.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  SCRANTON...WILKES-BARRE...CARBONDALE...PITTSTON...DUNMORE...OLD
  FORGE...ARCHBALD...DICKSON CITY...MOOSIC...OLYPHANT...CLARKS
  SUMMIT...EDWARDSVILLE...LUZERNE...WEST WYOMING...MOSCOW...
  MAYFIELD...CLARKS GREEN...WAYMART...SUGAR NOTCH AND ELMHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL OCCUR WITH THIS STORM...AND COULD LEAD TO
SIGNIFICANT URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4113 7592 4125 7604 4164 7549 4164 7547
      4159 7537 4130 7556
TIME...MOT...LOC 0326Z 240DEG 0KT 4136 7567

DJN
Special weather statement, Jun 30, 10:42 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1142 PM EDT TUE JUN 30 2015

PAZ039-040-044-072-010430-
SUSQUEHANNA PA-LACKAWANNA PA-NORTHERN WAYNE PA-SOUTHERN WAYNE PA-
1142 PM EDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SUSQUEHANNA...CENTRAL WAYNE AND NORTHEASTERN LACKAWANNA COUNTIES  ...

* AT 1141 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROYAL TO NEAR
  CARBONDALE TO MOUNT COBB...AND MOVING NORTHEAST AT 35 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CARBONDALE AROUND 1145 PM EDT.
  TRESSLARVILLE AND LAKE ARIEL AROUND 1150 PM EDT.
  FOREST CITY AND WAYMART AROUND 1155 PM EDT.
  UNION DALE AROUND 1200 AM EDT.
  HONESDALE...PROMPTON AND PLEASANT MOUNT AROUND 1205 AM EDT.
  BETHANY AROUND 1210 AM EDT.
  RUTLEDGEDALE AROUND 1215 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4188 7532 4181 7512 4164 7505 4137 7549
      4154 7561 4162 7571
TIME...MOT...LOC 0341Z 234DEG 31KT 4163 7562 4159 7555 4142 7548

DJN
Special weather statement, Jun 30, 10:50 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 PM EDT TUE JUN 30 2015

NYZ062-010500-
SULLIVAN NY-
1150 PM EDT TUE JUN 30 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHERN SULLIVAN COUNTY...

* AT 1148 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF SOUTHERN SULLIVAN COUNTY.

* THE HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF ROADS AND
  POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  MONTICELLO...SOUTH FALLSBURG...WURTSBORO...OTISVILLE...WOODRIDGE...
  BLOOMINGBURG...KIAMESHA...GLEN SPEY...THOMPSONVILLE...HARTWOOD...
  HAVEN...PHILLIPSPORT...HIGHLAND LAKE...LAVA...HIGHVIEW...
  MAPLEWOOD...SMALLWOOD...ROCK HILL...ELDRED AND MONGAUP VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MORE SIGNIFICANT FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4157 7442 4150 7449 4150 7475 4149 7476
      4142 7476 4142 7480 4144 7481 4144 7488
      4161 7506 4173 7455 4165 7440 4159 7436
TIME...MOT...LOC 0348Z 234DEG 0KT 4150 7458

DJN
Local storm report, Jun 30, 11:06 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1206 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      CICERO                  43.18N  76.12W
06/30/2015                   ONONDAGA           NY   FIRE DEPT/RESCUE

            AT LEAST DOZEN ROADS FLOODED IN TOWN OF CICERO WITH
            BETWEEN 1-3 FT OF WATER. FIRE DEPT CALLS STARTED BY
            930PM... CONTINUED THROUGH EVENING.

&&

MDP
Special weather statement, Jun 30, 11:42 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1242 AM EDT WED JUL 1 2015

NYZ046-010515-
OTSEGO NY-
1242 AM EDT WED JUL 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OTSEGO
COUNTY  ...

* AT 1241 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM RICHFIELD SPRINGS TO NEAR
  COOPERSTOWN TO ELK CREEK...AND MOVING NORTHEAST AT 30 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MIDDLEFIELD AROUND 1245 AM EDT.
  SPRINGFIELD AROUND 1250 AM EDT.
  CHERRY VALLEY AROUND 100 AM EDT.

LAT...LON 4258 7486 4272 7498 4284 7513 4290 7508
      4283 7491 4283 7489 4290 7488 4283 7465
      4276 7467 4266 7464
TIME...MOT...LOC 0441Z 241DEG 24KT 4286 7502 4275 7489 4262 7484

DJN

The radar

The Ft Drum radar (KTYX), 86 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Onondaga

When
July 1, 12:02 AM EST to 2:00 AM EST
Where
Onondaga County, 0.69 mi N of De Witt to 0.67 mi N of Lyndon
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
43.040, -76.070

Flooding closed parts of Thompson Road in Dewitt, NY for several hours.

Flash Flood, Onondaga

When
July 1, 12:25 AM EST to 2:00 AM EST
Where
Onondaga County, 1.31 mi SW of Salina to 1.78 mi SSW of Lewiston Manor
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
43.057, -76.189

Flood waters were reported to be up past the tires on several cars and trucks in the area. Widespread street flooding was reported around the City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596772, 596773.